Alert archive / Texas / Wind Advisories in 2019

Wind Advisory 7, NWS Houston/Galveston, TX

March 30, 2019Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 30, 2019, 3:54 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Mar 30, 2019, 6:00 PM CDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2019, 3:54 PM CDT (20:54 UTC)
In effect from
Mar 30, 2019, 6:00 PM CDT
Expired
Mar 31, 2019, 10:00 AM CDT
In force
16 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2019-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2019-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-528 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

955 
WWUS74 KHGX 302054
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
354 PM CDT Sat Mar 30 2019

...A Wind Advisory is in effect for the immediate coastline
through mid-morning...

.Gusty north winds are developing in the wake of a cold front. At
the coastline, particularly on Galveston Island and other barriers
downwind of the Galveston and Matagorda Bays, sustained winds
tonight will reach up to around 25 mph with higher gusts. Winds
will begin to slowly diminish tomorrow morning.

TXZ436-310500-
/O.NEW.KHGX.WI.Y.0007.190330T2300Z-190331T1500Z/
Matagorda Islands-
354 PM CDT Sat Mar 30 2019

...WIND ADVISORY IN EFFECT UNTIL 10 AM CDT SUNDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 10 AM CDT Sunday. 

* EVENT...North winds to around 25 mph with higher gusts

* TIMING...Increasing quickly after frontal passage this evening,
  and continuing into tomorrow morning.

* IMPACT...Gusty winds may toss about unsecured, lightweight
  objects outdoors. High profile vehicles, such as large vans,
  campers, and trailers may face difficulties traveling on roads
  that are oriented roughly parallel to the coast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

TXZ437-438-310500-
/O.NEW.KHGX.WI.Y.0007.190331T0200Z-190331T1500Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Including the cities of Galveston and Surfside Beach
354 PM CDT Sat Mar 30 2019

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 10 AM CDT
SUNDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect from 9 PM this evening to 10 AM
CDT Sunday. 

* EVENT...North winds to around 25 mph with higher gusts

* TIMING...Increasing quickly after frontal passage this evening,
  and continuing into tomorrow morning.

* IMPACT...Gusty winds may toss about unsecured, lightweight
  objects outdoors. High profile vehicles, such as large vans,
  campers, and trailers may face difficulties traveling on roads
  that are oriented roughly parallel to the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$
1 follow-up statement
658 
WWUS74 KHGX 310522
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1222 AM CDT Sun Mar 31 2019

...A Wind Advisory is in effect for the immediate coastline
through mid-morning...

.Strong north winds in the wake of a strong cold front will
persist overnight. Sustained wind speeds will exceed 25 mile per
hour with gusts possibly approaching 35 miles per hour. Winds 
will begin to slowly diminish this morning.

TXZ436>438-311500-
/O.CON.KHGX.WI.Y.0007.000000T0000Z-190331T1500Z/
Brazoria Islands-Galveston Island and Bolivar Peninsula-
Matagorda Islands-
Including the cities of Galveston and Surfside Beach
1222 AM CDT Sun Mar 31 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING...

* EVENT...North winds near 25 mph with higher gusts

* TIMING...Through mid Sunday morning.

* IMPACT...Gusty winds may toss about unsecured, lightweight 
  objects outdoors. High profile vehicles, such as large vans, 
  campers, and trailers may face difficulties traveling on roads 
  that are oriented roughly parallel to the coast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along east to west oriented roads

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 30, 3:48 PM CDT, 6 minutes earlier.

Area forecast discussion, Mar 30, 3:48 PM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
348 PM CDT Sat Mar 30 2019

.DISCUSSION...

A cold front has nearly pushed through to the Gulf of Mexico - until
it does later this afternoon, showers and perhaps even a lightning
strike or two may be seen near the coast. Afterwards, things turn
much breezier and colder. Though the winds should slowly die down
Sunday, colder temps will persist until the middle week. The first
half of the week will also see lingering chances of showers despite
the influx of colder, drier air. From that point, look for things to
warm back up, with highs reaching into the 80s for most by the end
of the work week. While chances for showers may crop up here and
there, the next substantial chance for rain and storms will come
this weekend along another frontal passage.

.NEAR TERM [Through Tonight]...

As of 330 pm CDT, the cold front looks to have passed the bulk of
the Sam Houston National Forest, Conroe, NW Harris County, and
Eagle Lake. It had not yet reached the urban core of Houston,
Sugar Land, Wharton, or Cleveland. Temperatures are dropping
pretty rapidly behind the front, with Crockett at 54 and Bryan at
57, while coastal sites remain a good 20 degrees warmer in the
mid to upper 70s.

Showers will continue in the remaining portion of the area ahead
of the front until that front passes. Satellite and AMDAR
soundings have shown the cap has held tight most of the day, and
I expect that to continue, but I can't totally rule out a strike
or two of lightning - and so while I'll trim up lightning
potential even more from this morning, I won't completely erase it
along the front.

Beyond that, the story of the night will be the dropping temps on
gusty north winds. Though I don't expect anyone to fall below 40
degrees tonight, lows still look to be a good ten degrees below
seasonal averages. Winds will add to the bite of this air, with
northerly gusts reaching to around or above 20 mph through the
night. Because of the long fetches down the bays with post-frontal
winds, a wind advisory is out for the barrier zones tonight
through mid-morning tomorrow.

While most should dry out and see the clouds being to scatter
overnight, some lingering chances for light showers may persist
right on the coast into tomorrow.

.SHORT TERM [Sunday Through Monday Night]...

Chilly weather persists into the early part of the week. Indeed,
Sunday and Monday nights are likely to be the coldest of the week,
with spots like Caldwell, Bryan/College Station, and Crockett
managing to fall into the upper 30s Sunday night, then middle 30s
Monday night. Sub-40 temps may be seen as far south as Conroe and
in the rural areas to the west of Houston.

A couple shortwaves on Sunday and Monday will also keep continuing
low chances for rain - restricted to the coast Sunday, a little
more widespread Monday. Still, moisture is not particularly
impressive, and with a solid dry layer at the surface, squeezing
much of anything out of this setup will be tough. While not in the
forecast, if we could manage some elevated convection, I could see
us repeating the earlier feat of seeing a few tiny hail stones in
the absence of rain. Seems very unlikely at this point, but
there's at least a plausible avenue for it to happen.

.LONG TERM [Tuesday Through Saturday]...

A surface high looks to drift into, and then through the region
from the middle of the week onward. Meanwhile, aloft, mid-level
ridging sets up. This primes us for a solid warmup, with highs in
the 70s by Wednesday, and widespread highs in the 80s by Friday.
Developing onshore flow will assist in speeding the warmup along,
but may also set up enough isentropic lift and moisture return
that the chance for showers will sporadically show up late in the
week, as well.

Next weekend will likely bring another cold front and our next
substantial shot at rain and storms. However, with precious little
agreement on much of anything in the guidance, I'm mostly just
going with a blend and a forecast of least regret. Trying to
position myself for an easy shift to whatever scenario takes
primary focus in the coming days.

&&

.AVIATION [21Z TAF Issuance]...

MVFR ceilings near the frontal boundary (at 1900z was from around
UTS-66R) then VFR closer to the coast. AMDAR sounding continue to
support deeper showers beneath the cap and threat of thunderstorms
isolated in nature south and east of LVJ. Gusty NNW winds in the
wake of the front 13-18g20-28kt at least for a few hours. Ceilings
should dip near the front then rise in the wake of the front with
drying in the lower levels. MVFR/VFR ceilings should prevail
through 01z north to 12-13z GLS. S/W swinging through post frontal
may be enough for a few more showers across the southern sites
between 05-12z.
45

&&

.MARINE...

Small craft advisories in effect tonight with northerly winds 20-
25kts gusts 30-35kt. Seas this afternoon 2-4 feet will quickly build
this evening to 4-6 nearshore and 8-11 offshore. Could see some more
concentrated development of showers and thunderstorms over the far
coastal waters where capping tapers off and instability remains
tonight. A s/w passing over late evening/early Sun morning could
also help to refire the development of showers post frontal. SCA
starting sooner for the winds occuring behind the front and in
effect until 2 pm Sunday. Low tide tonight/early Sunday will
probably bring some stronger outbound currents and lower water but
not getting down into low water advisory issues.

High pressure over TX maintains north and northeasterly flow over
the Upper TX coastal waters through Tuesday morning then winds
become more easterly/southeasterly as high slides off to the east.
Rain chances returning late Wednesday as moist axis is aimed at the
Matagorda bay region with increasing strength to the southeasterly
flow. SCA/SCEC a good bet by Wednesday night/Thursday morning.
45

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  45  56  39  57  37 /  10   0  10  40  10
Houston (IAH)          48  58  42  61  41 /  20  10  10  30  10
Galveston (GLS)        52  58  51  60  52 /  70  30  20  30  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory until 10 AM CDT Sunday for the following zones:
     Matagorda Islands.

     Wind Advisory from 9 PM this evening to 10 AM CDT Sunday for the
     following zones: Brazoria Islands...Galveston Island and
     Bolivar Peninsula.

GM...Small Craft Advisory until 7 AM CDT Sunday for the following
     zones: Coastal waters from Freeport to Matagorda Ship
     Channel TX out 20 NM...Matagorda Bay.

     Small Craft Advisory from 9 PM this evening to 7 AM CDT Sunday
     for the following zones: Coastal waters from High Island to
     Freeport TX out 20 NM...Galveston Bay...Waters from
     Freeport to Matagorda Ship Channel TX from 20 to 60
     NM...Waters from High Island to Freeport TX from 20 to 60
     NM.

&&

NEAR TERM...Luchs
SHORT TERM...Luchs
LONG TERM...Luchs
AVIATION...45
MARINE...45

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:53 AM CDTSmall Craft AdvisoryHGX34 hr

Nearby

Wind Advisories in Texas, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.